Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Binghamton, NY

August 4, 2017Wyoming County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Aug 4, 2017, 4:15 PM EDT for Wyoming County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:15 PM EDT (20:15 UTC)
Expired
Aug 4, 2017, 4:45 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY

County Wyoming County, PA

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS81 KBGM 042015
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
415 PM EDT FRI AUG 4 2017
 
PAZ043-047-042045-
Wyoming PA-Luzerne PA-
415 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LUZERNE AND WESTERN
WYOMING COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamison City, or 17 miles north of Berwick, moving northeast at 40
mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

This strong thunderstorm will be near...
  Kasson Brook around 440 PM EDT. 
  Mehoopany and Forkston around 445 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 7632 4130 7631 4152 7622 4164 7620
      4165 7618 4156 7597 4118 7630
TIME...MOT...LOC 2015Z 207DEG 33KT 4130 7636 

$$

MLJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:44 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 4, 3:44 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
344 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A strong area of low pressure will push a cold front through the
area tonight. This front will trigger showers and
thunderstorms, some of which may become severe. High pressure
will bring cooler and drier air for the weekend. The next chance
for more rain will come on Monday as low pressure tracks into
the mid-Atlantic states.
&&

.NEAR TERM /THROUGH SATURDAY/...
Scattered thunderstorms were popping up across much of central
NY and northeast PA especially east of I-81. This was in the
area of highest instability where mixed layer CAPEs were
1500-2000 J/KG. However, the shear was not that impressive and
as a result we are seeing pulse storms some of which are
approaching severe limits. So we have issued a few special
weather statements. We expect this activity to continue into the
late afternoon and then wane some as the forcing and shear were
weak. Main forcing associated with a vigorous upper level wave
and attendant cold front was west of our forecast area at this
time. As this feature works east-northeast into the evening,
forcing and shear will increase and the more organized
convection will work east reaching Steuben/Yates counties around
21-22z and to the I-81 corridor by 00z-01z. Instability won't
be as high by this time but still should be around 1000 J/Kg.
0-1 km shear will approach 30 knots with similar shear values
above so we expect a line of storms to pass through with the
potential for damaging winds, hail and locally heavy rain.

After this line of storms fizzles late this evening due to loss
of heating the front will cross the region overnight and likely
will be accompanied by more showers and isolated thunderstorms.
Not expecting additional severe late tonight. At this point it
doesn't look like heavy rain potential lasts after midnight.
Best chances for heavy rain and localized flooding will be
during the afternoon and evening today with the scattered
activity this afternoon and more organized activity this evening
given the very wet antecedent conditions.

After the front crosses the region Saturday morning, there will
be widespread broken stratocumulus, especially in central NY
and far northern PA with lingering scattered showers. Showers
will linger in our northern counties into the afternoon as
well. We do expect some clearing in northeast PA and south
central NY later Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Saturday night...Upper level trough axis moves east of the
region while surface ridging also occurs from high pressure in
the mid Atlantic. Will continue to carry chance/slight chance
pops in the far north during the evening hours then the rest of
the overnight period will be dry. Overnight lows will range in
the lower to middle 50s.

Sunday...Zonal flow aloft with no apparent short waves along
with high pressure near the mid Atlantic coast will provide a
dry day with partly sunny skies. Highs will generally be in the
middle 70s.

Sunday night/Monday...A fairly strong mid level short wave will
track from the Ohio valley across Pennsylvania and through
central New York during the period. The resulting surface low
tracks from the Tennessee/Ohio Valleys east through the mid
Atlantic region and into coastal New England. Showers will
spread across northern Pennsylvania and into the southern tier
late Sunday night with widespread rain across the entire region
on Monday. Another system with plenty of moisture to work with
could produce rainfall totals between 1.0-1.5 inches over
northeast Pennsylvania and the southern Catskills.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The above mentioned system moves off the New England coast
Monday night keeping the chance for showers over the area.
Tuesday through Wednesday night looks mainly dry due to weak
ridging aloft and high pressure in the vicinity. Next chance for
showers and thunderstorms will be Thursday through Friday as
another broad upper level trough re-establishes itself in the
Great Lakes region along with an approaching frontal boundary.

Temperatures through the period will be near seasonal normals.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
We expect mainly VFR conditions rest of this afternoon except
for the hit and miss thunderstorms where there will be locally
MVFR visibilities. Then between 22z and 01z we expect our NY
terminals to see the potential for IFR in TSRA from visibility
and ceilings from a line of storms. For AVP we see MVFR between
02z and 06z in TSRA. Once the storms pass late this evening,
there will be more showers and isolated storms until the cold
front passes by between 09z-12z. Once the cold front passes, we
expect MVFR or near MVFR ceilings in stratocumulus for most of
the rest of the TAF period.

South winds of 8-12 knots this afternoon/evening will shift to
southwest 10-15 knots w/ gusts to 20 knots most areas.

Outlook...

Saturday afternoon...Generally VFR. Brief restrictions in
lingering showers possible.

Sunday...VFR. Chance early morning IFR valley fog.

Monday and Tuesday...Restrictions possible in showers and
thunderstorms.

Wednesday...VFR...chance of early morning IFR valley fog

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...DJN
Hazardous weather outlook, Aug 4, 11:29 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1129 AM EDT Fri Aug 4 2017

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044-
047-051530-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
1129 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

...SEVERE THUNDERSTORMS POSSIBLE MAINLY THIS EVENING...

After scattered hit and miss thunderstorms this afternoon,
there is a chance for a more organized line of severe thunderstorms
with locally heavy rain, hail and damaging winds. The line of storms
will move across the Finger Lakes region, and Twin-Tier region of
New York and Pennsylvania between 6 pm and 9 pm and then farther east
toward Utica, Cooperstown and the Scranton and Wilkes-Barre areas between
9 pm and 11 pm. The storms likely will weaken by this time.

There is also a potential for locally heavy rainfall which could
cause minor flooding and more serious urban flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

NYZ057-062-PAZ040-048-072-051530-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
1129 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE MAINLY LATE THIS
EVENING...

A line of weakening thunderstorms will reach the northern Poconos
and Catskills by late evening. There is still a chance that an
isolated storm or two could have heavy rain, damaging winds and
large hail. Additionally, there is a threat for locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

DJN

In the hours before

Special weather statement, Aug 4, 1:00 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
100 PM EDT FRI AUG 4 2017

NYZ009-041745-
Northern Oneida NY-
100 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN ONEIDA COUNTY UNTIL
145 PM EDT...

At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near
Steuben, or near Boonville, moving northeast at 5 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Boonville, Forestport, Alder Creek, Hawkinsville, Woodgate and Pixley
Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4358 7510 4337 7508 4333 7529 4346 7542
      4350 7536 4361 7512
TIME...MOT...LOC 1700Z 234DEG 6KT 4339 7532

RRM
Special weather statement, Aug 4, 1:38 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
138 PM EDT FRI AUG 4 2017

NYZ062-PAZ040-041815-
Sullivan NY-Northern Wayne PA-
138 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL SULLIVAN AND
NORTHEASTERN WAYNE COUNTIES UNTIL 215 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutledgedale, or 7 miles north of Honesdale, moving northeast at 10
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rutledgedale around 150 PM EDT.
  Damascus and Callicoon around 215 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7494 4161 7520 4162 7521 4162 7527
      4172 7535 4185 7513
TIME...MOT...LOC 1737Z 237DEG 8KT 4169 7521

DJN
Special weather statement, Aug 4, 3:12 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
312 PM EDT FRI AUG 4 2017

NYZ045-046-056-057-041945-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
312 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN OTSEGO...
SOUTHEASTERN BROOME...NORTHWESTERN DELAWARE AND EASTERN CHENANGO
COUNTIES UNTIL 345 PM EDT...

At 310 PM EDT, Doppler radar was tracking a group of strong
thunderstorms near Afton, or 9 miles north of Deposit extending
north into Chenango county, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Oneonta, Norwich, Sidney, Guilford, Sanford, Plymouth, North Norwich,
Deposit, Oxford and Sherburne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4220 7525 4204 7547 4212 7564 4251 7562
      4267 7559 4275 7544 4274 7542 4274 7529
      4251 7501
TIME...MOT...LOC 1910Z 230DEG 26KT 4220 7545

KAH
Special weather statement, Aug 4, 3:26 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
326 PM EDT FRI AUG 4 2017

NYZ009-042000-
Northern Oneida NY-
326 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL ONEIDA COUNTY
UNTIL 400 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delta Lake, or 9 miles north of Rome, moving north at 25 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Boonville, Ava, Point Rock, North Western, Hawkinsville, Pixley Falls
State Park, Frenchville and Westernville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4357 7519 4330 7538 4334 7560 4343 7558
      4342 7553 4357 7522
TIME...MOT...LOC 1926Z 198DEG 20KT 4337 7548

KAH
Special weather statement, Aug 4, 3:42 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
342 PM EDT FRI AUG 4 2017

NYZ036-037-042015-
Southern Oneida NY-Madison NY-
342 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA AND
SOUTHEASTERN MADISON COUNTIES UNTIL 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Poolville, or near Hamilton, moving north at 25 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

This strong thunderstorm will be near...
  Brookfield and Madison around 355 PM EDT.
  Solsville around 400 PM EDT.
  Bridgewater around 405 PM EDT.
  Waterville around 410 PM EDT.
  Clinton and Clayville around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4308 7547 4300 7521 4288 7520 4287 7525
      4283 7524 4282 7525 4282 7524 4274 7530
      4274 7558
TIME...MOT...LOC 1941Z 201DEG 21KT 4278 7544

MLJ
Special weather statement, Aug 4, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
415 PM EDT FRI AUG 4 2017

PAZ043-047-042045-
Wyoming PA-Luzerne PA-
415 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LUZERNE AND WESTERN
WYOMING COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamison City, or 17 miles north of Berwick, moving northeast at 40
mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

This strong thunderstorm will be near...
  Kasson Brook around 440 PM EDT.
  Mehoopany and Forkston around 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 7632 4130 7631 4152 7622 4164 7620
      4165 7618 4156 7597 4118 7630
TIME...MOT...LOC 2015Z 207DEG 33KT 4130 7636

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:19 PM EDTSpecial Weather StatementBGMOneida26 min
Aug 4, 1:00 PM EDTSpecial Weather StatementBGMOneida45 min
Aug 4, 1:39 PM EDTAreal Flood AdvisoryBGMOneida2 hr
Aug 4, 3:12 PM EDTSpecial Weather StatementBGMChenango33 min
Aug 4, 3:26 PM EDTSpecial Weather StatementBGMOneida34 min
Aug 4, 3:42 PM EDTSpecial Weather StatementBGMMadison33 min
Aug 4, 4:40 PM EDTSpecial Weather StatementBGMSeneca35 min
Aug 4, 4:44 PM EDTSpecial Weather StatementBGMCayuga31 min
Aug 4, 4:58 PM EDTSpecial Weather StatementBGMDelaware32 min
Aug 4, 5:01 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga29 min
Aug 4, 5:10 PM EDTSpecial Weather StatementBGMDelaware35 min
Aug 4, 5:11 PM EDTSpecial Weather StatementBGMDelaware34 min
Aug 4, 5:19 PM EDTSpecial Weather StatementBGMChenango26 min
Aug 4, 5:35 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland25 min
Aug 4, 5:58 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego32 min
Aug 4, 6:03 PM EDTSpecial Weather StatementBGMSteuben42 min
Aug 4, 6:14 PM EDTSevere Thunderstorm WarningBGMSteuben46 min
Aug 4, 6:27 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben48 min
Aug 4, 6:30 PM EDTSpecial Weather StatementBGMMadison, Oneida30 min
Aug 4, 6:50 PM EDTSpecial Weather StatementBGMChemung, Tompkins55 min
Aug 4, 6:53 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben37 min
Aug 4, 7:10 PM EDTSpecial Weather StatementBGMSchuyler35 min
Aug 4, 7:12 PM EDTSpecial Weather StatementBGMCayuga, Seneca, Yates33 min
Aug 4, 7:22 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Yates23 min
Aug 4, 7:26 PM EDTSpecial Weather StatementBGMChemung, Tioga34 min
Aug 4, 7:45 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca30 min
Aug 4, 1:38 PM EDTSpecial Weather StatementBGMWayne37 min
Aug 4, 4:25 PM EDTSpecial Weather StatementBGMSusquehanna35 min
Aug 4, 4:26 PM EDTSpecial Weather StatementBGMSusquehanna34 min
Aug 4, 4:47 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna28 min
Aug 4, 7:35 PM EDTSpecial Weather StatementBGMBradford40 min
Aug 4, 7:51 PM EDTSevere Thunderstorm WarningBGMBradford54 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.